Oral prednisolone vs IV.

A forum to post questions, answers and discussion about general medications not specifically for multiple sclerosis, such as prednisone, painkillers, etc.

Re: Oral prednisolone vs IV.

Postby ljelome » Tue Feb 12, 2013 11:03 pm

lyndacarol wrote:Welcome to ThisIsMS, dbatman1. Your final words in this post were "Any thoughts?" Here are mine.

Steroids (the complete name is glucocorticosteroids) cause a rise in glucose (a.k.a. blood sugar). In response to the increase in glucose, the pancreas secretes more insulin.

I believe this excess of caustic insulin damages the blood vessels and then initiates inflammation and the immune system. By the way, insulin can cross the blood brain barrier. I believe the steroids are the source of your recent symptoms.


Dear lyndacarol,

Pardon me, i wonder of ur theory of excess insulin as the first causal factor of MS. Then the addition use of steroid which cause blood glucose level elevated. Should those two balance each other?

And how do your theory of excess insulin fit with other people using steroid n managed to reduce their symptoms? (me for example, i always regain my strength after having IV steroid everytime i have relapse and also it helped me with my optic neuritis). But i find that steroid only effective for me if i used it immediately after i noticed i had an attack. (maybe because steroid do help overcome the inflammation that's happening).

Thank you for your explanation.
Warm regards,
Linda

|For the joy of the Lord is your strength | A cheerful heart is good medicine, but a crushed spirit dries up the bones| God always leads us to where we need to be, not where we want to be|
ljelome
Family Elder
 
Posts: 126
Joined: Fri Jan 25, 2013 9:46 pm
Location: Jakarta, Indonesia

Advertisement

Re: Oral prednisolone vs IV.

Postby lyndacarol » Wed Feb 13, 2013 8:03 pm

ljelome wrote:... Should those two balance each other?

And how do your theory of excess insulin fit with other people using steroid n managed to reduce their symptoms? (me for example, i always regain my strength after having IV steroid everytime i have relapse and also it helped me with my optic neuritis). Cut i find that steroid only effective for me if i used it immediately after i noticed i had an attack. (maybe because steroid do help overcome the inflammation that's happening).


Insulin and glucose work in tandem, like a seesaw – glucose in the bloodstream causes insulin to go up (but the body always overcompensates for the amount of glucose). The excess insulin that remains after the glucose amount is normalize starts the MS cascade, in my opinion.

Here is how I explain your experience with steroids: Too much insulin was damaging the small blood vessels in your eye (causing optic neuritis); the IV steroid created more glucose in your body, which temporarily "busied" the insulin and reduced the insulin in your bloodstream (thereby, temporarily stopping insulin's damage).

But, your body detects the additional glucose created by the steroid; and your body produces more insulin (again overcompensating and more insulin will produce more symptoms after a while).

Scientists have documented an increase in diabetes in those people who use steroids many times or over a long period of time. I think this is also because of this back and forth battle between glucose and insulin.

This is the possibility I see.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
User avatar
lyndacarol
Family Elder
 
Posts: 2310
Joined: Thu Dec 22, 2005 4:00 pm

Re: Oral prednisolone vs IV.

Postby aredmosquito » Thu Apr 11, 2013 8:16 pm

I was diagnosed a month ago and only have done one course of IV steroids, 1000mg a day. I could only sleep for two hours at a time, my legs were jittery as hell and I had to take Protonix for heartburn. But they worked, so I can deal with that. I did an oral dose pack afterward, the dose was so much lower and didn't have any side effects with the tablets.
Symptoms as far back as 2007
Diagnosed with RRMS March 2013
Started Rebif May 2013
aredmosquito
Getting to Know You...
 
Posts: 19
Joined: Sun Mar 17, 2013 9:13 am
Location: Southeast WI, USA

Previous

Return to General Medications

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service